Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 15, NWS Bismarck, ND

May 22, 2012Mountrail County, Renville County, Ward County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2012, 6:03 PM CDT for Mountrail County, Renville County, Ward County, North Dakota. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2012, 6:03 PM CDT (23:03 UTC)
Expired
May 22, 2012, 7:00 PM CDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Mountrail County, ND, Renville County, ND, Ward County, ND

What was reported inside it

TimeReportWhereRemark
May 22, 6:19 PM CDTFUNNEL CLOUD2 E Blaisdell, NDFUNNEL HALFWAY TO THE GROUND
May 22, 6:19 PM CDTFUNNEL CLOUDBlaisdell, NDFUNNEL HALFWAY TO THE GROUND
May 22, 6:24 PM CDTHAIL 17 N Tagus, ND
May 22, 6:35 PM CDTHAIL 17 N Tagus, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 4:03 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-610 J/kg
Mixed-layer LCL
1843 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

057 
WUUS53 KBIS 222303
SVRBIS
NDC061-075-101-230000-
/O.NEW.KBIS.SV.W.0015.120522T2303Z-120523T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM CDT TUE MAY 22 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA
  NORTHWESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  NORTHEASTERN MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 700 PM CDT.

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR PALERMO...OR 42 MILES WEST OF MINOT...AND MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLAISDELL...TAGUS...HARTLAND...COULEE...DONNYBROOK AND CARPIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR NORTH DAKOTA.

LAT...LON 4870 10195 4847 10155 4819 10216 4831 10236
TIME...MOT...LOC 2303Z 222DEG 23KT 4832 10217
WIND...HAIL 60MPH 1.50IN

$$

KINNEY
3 follow-up statements
179 
WWUS53 KBIS 222319
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
619 PM CDT TUE MAY 22 2012

NDC061-075-101-230000-
/O.CON.KBIS.SV.W.0015.000000T0000Z-120523T0000Z/
MOUNTRAIL ND-RENVILLE ND-WARD ND-
619 PM CDT TUE MAY 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WARD...SOUTH CENTRAL RENVILLE AND NORTHEASTERN MOUNTRAIL COUNTIES
UNTIL 700 PM CDT...

AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
BLAISDELL...OR 37 MILES WEST OF MINOT...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  TAGUS...HARTLAND...COULEE...DONNYBROOK AND CARPIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4836 10226 4870 10195 4847 10155 4819 10216
TIME...MOT...LOC 2319Z 222DEG 23KT 4840 10207
WIND...HAIL 60MPH 1.50IN

$$

TARDIF-HUBER
201 
WWUS53 KBIS 222342
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM CDT TUE MAY 22 2012

NDC061-075-101-230000-
/O.CON.KBIS.SV.W.0015.000000T0000Z-120523T0000Z/
MOUNTRAIL ND-RENVILLE ND-WARD ND-
642 PM CDT TUE MAY 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WARD...SOUTH CENTRAL RENVILLE AND NORTHEASTERN MOUNTRAIL COUNTIES
UNTIL 700 PM CDT...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DONNYBROOK...OR 34 MILES NORTHWEST OF MINOT...MOVING NORTHEAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  DONNYBROOK AND CARPIO.

AT 635 PM CDT...QUARTER SIZED HAIL WAS REPORTED 7 MILES NORTH OF 
TAGUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4823 10208 4846 10215 4870 10195 4847 10155
TIME...MOT...LOC 2341Z 222DEG 23KT 4850 10193
WIND...HAIL 60MPH 1.50IN

$$

SIMOSKO/HUBER
168 
WWUS53 KBIS 222346
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT TUE MAY 22 2012

NDC061-075-101-230000-
/O.CON.KBIS.SV.W.0015.000000T0000Z-120523T0000Z/
MOUNTRAIL ND-RENVILLE ND-WARD ND-
646 PM CDT TUE MAY 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
WARD...SOUTH CENTRAL RENVILLE AND NORTHEASTERN MOUNTRAIL COUNTIES
UNTIL 700 PM CDT...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DONNYBROOK...OR 34 MILES NORTHWEST OF MINOT...MOVING NORTHEAST AT 25
MPH.

LOCATIONS IMPACTED INCLUDE...
  CARPIO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4831 10191 4847 10213 4870 10195 4847 10155
TIME...MOT...LOC 2346Z 222DEG 23KT 4852 10190
WIND...HAIL 60MPH 1.50IN

$$

TARDIF-HUBER/KS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:58 PM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, May 22, 1:58 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
158 PM CDT TUE MAY 22 2012

.SHORT TERM...THIS AFTERNOON THROUGH TONIGHT...

MAIN FOCUS IS ON THE SEVERE WEATHER POTENTIAL. LATEST SURFACE
ANALYSIS SHOWS A WEST TO EAST WARM FRONT DRAPED OVER CENTRAL NORTH
DAKOTA...FROM NEAR TROTTERS TO BEULAH...AND EAST INTO FESSENDEN.
HELICITY AND SHEAR INCREASING OVER THE NORTHWEST...WITH LCL
HEIGHTS LOWERING THROUGH THE AFTERNOON ALONG AND NORTH OF THE WARM
FRONT. SPC HAS INCREASED THE TORNADO THREAT TO 5 PERCENT ACROSS
NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING. NAM/GFS
SOUNDINGS STILL SUGGEST THAT LARGE HAIL...DAMAGING WINDS...AND
HEAVY RAINFALL THE PRIMARY THREATS. SOUNDINGS EXHIBIT LARGE CAPE
IN THE HAIL GROWTH ZONE WITH A SOMEWHAT DRY SOUNDING BENEATH
700MB. THUS THINKING IS INITIALLY THAT DAMAGING WINDS AND HAIL
WOULD OCCUR FIRST WITH CLOUD BASES LOWERING AND THEN SUPPORTING
HEAVY RAINFALL POTENTIAL IN SOME AREAS. PWATS OF 1.48 INCHES WITH
A K-INDEX OF 46 AT KBIS BY 00Z WEDNESDAY.

THINKING IS WE MAY NEED TO SECTORIZE THE FORECAST AREA INTO TWO
AREAS/THREATS LATER THIS AFTERNOON AND EVENING. LARGE HAIL/DAMAGING
WINDS/HEAVY RAINFALL/ISOLATED TORNADOES ALONG AND NORTH OF THE
WARM FRONT...OVER NORTH CENTRAL NORTH DAKOTA. THE SECOND THREAT
WOULD BE SOUTH OF THE WARM FRONT AND AHEAD OF THE COLD
FRONT...COVERING SOUTH CENTRAL AND SOUTHEAST NORTH DAKOTA WITH
LARGE HAIL/DAMAGING WINDS/HEAVY RAINFALL. THE RAPID REFRESH/HRR
MODEL SUGGESTS A LINE OF THUNDERSTORMS FORMING BETWEEN WILLISTON
AND MINOT BY MID AFTERNOON...AND THEN QUICKLY FILLING IN SOUTH TO
BISMARCK BY 00Z. WILL CONTINUE TO MONITOR AND AWAIT A POTENTIAL
WATCH FROM SPC. UPDATES FORTHCOMING...STAY TUNED.

.LONG TERM...WEDNESDAY THROUGH TUESDAY...
EXPECT COOLER CONDITIONS ON WEDNESDAY WITH ISOLD SHOWERS POSSIBLE
OVER THE FAR NORTH IN THE VICINITY OF A COLD FRONT. BY
THURSDAY...THIS FRONT IS EXPECTED TO DROP SOUTH THROUGH THE FORECAST
AREA...WITH ASSOCIATED SHOWERS AND ISOLATED THUNDERSTORMS. AN EVEN
COOLER AIRMASS BEHIND THE BOUNDARY WILL KEEP AFTERNOON HIGHS IN THE
50S AND 60S. RELATIVELY COOL CONDITIONS WILL CONTINUE THROUGH THE
WEEKEND. SHOWERS AND STORMS WILL BECOME MORE WIDESPREAD BY LATE
FRIDAY INTO SUNDAY AS SOUTHWEST FLOW ALOFT DEVELOPS AND EVENTUALLY A
SURFACE BOUNDARY PUSHES NORTH INTO THE REGION. HAVE MAINTAINED
PERIODS OF HIGH CHANCE TO LIKELY POPS.

&&

.AVIATION...22/18Z ISSUANCE...
FOLLOWED NAM FOR CONVECTIVE TRENDS THIS AFTERNOON AND TONIGHT. HAVE
FRAMED A TWO HOUR TEMPO WINDOW FOR HIGHEST THREAT OF STRONG
STORMS...BEGINNING AS EARLY AS 21Z AT KISN...AND TRANSITIONING
EASTWARD...BEGINNING AT 01Z AT KJMS. STRONG WINDS AND LARGE HAIL
WILL BE POSSIBLE...BUT WITH UNCERTAINTY AS TO THE EVENTUAL LOCATION
OF STRONG/SEVERE STORMS...WILL NOT HIGHLIGHT IN TAFS AT THIS TIME
AND COVER WITH UPDATES THROUGH THE AFTERNOON/EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KS
AVIATION...RK
Hazardous weather outlook, May 22, 4:50 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
450 PM CDT TUE MAY 22 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
450 PM CDT TUE MAY 22 2012 /350 PM MDT TUE MAY 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
TUESDAY EVENING FROM NORTHWEST NORTH DAKOTA...INCLUDING DIVIDE AND
WILLIAMS COUNTIES THROUGH NORTH CENTRAL...CENTRAL AND EASTERN
PORTIONS OF THE STATE.

THE THREAT FOR SEVERE THUNDERSTORMS WILL BE LOW ACROSS SOUTHWESTERN
NORTH DAKOTA.

THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL...STRONG WIND
GUSTS GREATER THAN 60 MPH AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY REPORTS OF SEVERE WEATHER OR STORM DAMAGE TO THE
NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582.

JNS

In the hours before

Local storm report, May 22, 5:18 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
518 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     FORTUNA                 48.91N 103.78W
05/22/2012                   DIVIDE             ND   TRAINED SPOTTER

            4 TO 6 INCH DIAMETER BRANCHES BROKEN OFF

&&

MM
Special weather statement, May 22, 5:58 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
558 PM CDT TUE MAY 22 2012

NDZ002-003-010-011-230000-
BURKE-MOUNTRAIL-RENVILLE-WARD-
558 PM CDT TUE MAY 22 2012

...SPECIAL WEATHER STATEMENT...

AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EXTREME NORTHWESTERN
BURKE COUNTY TO SOUTH CENTRAL BURKE COUNTY...MOVING EAST AT 40 MPH.

PENNY SIZE HAIL AND WINDS UP TO 55 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  LIGNITE...            STANLEY...            LOSTWOOD...
  NIOBE...              PALERMO...            BOWBELLS...
  NORTHGATE...          KENMARE...            BLAISDELL...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 11 PM CDT. STAY TUNED AS
STORMS MAY INTENSIFY.

SCHECK/AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:33 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver42 min
May 21, 8:41 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder64 min
May 22, 4:07 PM CDTSevere Thunderstorm WarningBISDivide53 min
May 22, 4:57 PM CDTSevere Thunderstorm WarningBISDivide63 min
May 22, 6:16 PM CDTTornado WarningBISMountrail29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.